Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 167, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 20, 2009, 6:03 AM EDT for 6 counties in Kentucky. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2009, 6:03 AM EDT (10:03 UTC)
- Expired
- Jun 20, 2009, 7:00 AM EDT
- In force
- 57 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Bath County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 12:46 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1460 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1481 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:50 AM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 20, 4:50 AM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 450 AM EDT SAT JUN 20 2009 .SHORT TERM.../TODAY THROUGH MONDAY/...UPDATED REMNANTS OF MCS RESPONSIBLE FOR A BAND OF SHOWERS AND THUNDERSTORMS ENTERING THE NORTHERN PORTIONS OF THE CWA THIS MORNING. A SEVERE THUNDERSTORM WATCH BOX WAS ISSUED AS SOME OF THESE STORMS HAVE BEEN PRODUCING WINDS UP TO 70 MPH IN SOME OF THE BOWING SEGMENTS. EXPECT WINDS WILL CONTINUE TO BE THE MAIN THREAT WITH ANY SEVERE THUNDERSTORMS THROUGH THE EARLY MORNING TIME FRAME. HEAVY RAINFALL IS ALSO A CONCERN AS THE LINE OR BAND SLIDES SOUTHWARD. THIS WILL BE ESPECIALLY TRUE WITH ANY TRAINING OF THUNDERSTORMS. WHILE NORTHERN AREAS OF THE CWA HAVE HAD A BREAK IN SOME OF THE HEAVY RAIN OF RECENT DAYS...WEEKS...HOURLY FFG GUIDANCE CONTINUES TO RUN RELATIVELY LOW... ON THE ORDER OF AN INCH IN MANY AREAS. THEREFORE FELT IT PRUDENT TO ISSUE A FLASH FLOOD WATCH THROUGH THE MORNING PERIOD. OTHERWISE... MODELS SHOW ACTIVITY GRADUALLY TAPERING OFF THROUGH THE DAY. AFTER COORDINATING WITH ADJACENT OFFICES...ISSUED ONLY FOR THOSE COUNTIES IN THE CURRENT WATCH BOX. OTHERWISE...MODELS APPEAR TO BE IN FAIRLY GOOD AGREEMENT THROUGH THE SHORT TERM PERIOD. MCS INDUCED COLD FRONT WILL PUSH THROUGH THE AREA AND TO OUR SOUTH THROUGH THE DAY. EXPECT SCATTERED CONVECTION TO BE FOCUSED ALONG THIS BOUNDARY BEFORE DISSIPATING TONIGHT AS THE BOUNDARY MOVES INTO THE TN VALLEY REGION...SIMILAR TO THE POSITION OF A FRONTAL BOUNDARY EARLY THIS WEEK...THURSDAY. SOUTHWARD EXTENT AND TIMING OF RETURNING BOUNDARY AS A WARM FRONT WILL BE KEY TO WEATHER AT THE END OF THE PERIOD...MONDAY. MODELS SUGGEST ANOTHER MCS WILL TARGET PORTIONS OF THE AREA ON MONDAY. WHILE THE WRF/NAM IS A BIT FURTHER WEST WITH THE TRACK...IT ALONG WITH THE GFS AND SREF ARE VERY SIMILAR WITH THE TRACK OF AN MCS AS IT DROPS SOUTHWARD THROUGH THE COMMONWEALTH. TIMING OF THIS SYSTEM REMAINS BEYOND THE WINDOW OF THE WRF/NAMS BEST PERFORMANCE...FIRST 24 TO 36 HOURS. THEREFORE PREFERRED THE MORE EASTERLY TRACK OF THE GFS AND SREF. CONSEQUENTLY INTRODUCED POPS FOR MONDAY TO ACCOUNT FOR THIS POSSIBILITY...GOING SOLID CHANCE POPS...40 PERCENT WITH SUCH DECENT MODEL AGREEMENT. .LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/ THE UPPER LEVEL PATTERN WILL BE FEATURE A BROAD UPPER LEVEL RIDGE OF HIGH PRESSURE LOCATED ACROSS THE CENTRAL CONUS...WHILE AN UPPER LEVEL LOW STAYS IN THE VICINITY OF NEW ENGLAND EARLY NEXT WEEK. TOWARDS THE MIDDLE OF THE WEEK...THE UPPER LEVEL TROUGH WILL WEAKEN OFF THE EASTERN SEABOARD WHILE THE RIDGE SHIFTS A BIT FURTHER WEST AND INTENSIFIES A BIT. TOWARDS THE END OF THE WORK WEEK...A TROUGH TRAVERSING THROUGH SOUTHERN CANADA WILL ESCORT A WEAKENING COLD FRONT DOWN THROUGH THE GREAT LAKES AND OHIO VALLEY. FOR EASTERN KENTUCKY...WE WILL BE UNDER MORE INFLUENCE OF THE CENTRAL CONUS RIDGE...WHICH WILL KEEP SUMMERTIME TEMPERATURES AND DRY WEATHER ACROSS THE AREA THROUGH THE MAJORITY OF THE UPCOMING WORK WEEK. SINCE THE MODELS HAVE TRENDED A BIT STRONGER WITH THE RIDGE BY THE MIDDLE OF THE WEEK...HAVE REMOVED POPS FOR WEDNESDAY AND THURSDAY...AND INTRODUCED JUST A SLIGHT CHANCE FOR THURSDAY NIGHT INTO FRIDAY AS THE WEAKENING COLD FRONT THREATENS FROM THE NORTHWEST. FOR TEMPERATURES...CONTINUED TO STAY ON THE MILD SIDE OF THE NUMBERS FOR THE HIGHS WITH MODELS SHOWING A BIT MORE RIDGING. USED A BLEND OF PERSISTENCE AND THE LATEST NUMBERS FOR THE LOWS. && .AVIATION.../06Z TO 06Z/ THUNDERSTORM COMPLEX OVER INDIANA AND ILLINOIS WILL SAG SOUTHWARD INTO THE EARLY MORNING HOURS ALONG WITH A SURFACE COLD FRONT. THESE STORMS WILL LIKELY AFFECT THE I-64 CORRIDOR AND IOB AND I32 TERMINALS AFTER ABOUT 4 AM. THE STORMS WILL THEN LIKELY CONTINUE TO SAG SOUTHWARD AFFECTING OUR TAF SITES LATER IN THE MORNING. EXPECT SOME DECREASE IN COVERAGE AND INTENSITY BY THE TIME THAT HAPPENS BUT GUSTY WINDS AND BRIEF HEAVY RAINFALL WILL BE A POSSIBILITY WITH THESE STORMS AS THEY AFFECT TAF SITES AROUND OR JUST AFTER DAWN. THERE SHOULD BE A LULL IN ACTIVITY DURING THE LATE MORNING WITH ADDITIONAL WIDELY SCATTERED THUNDERSTORM DEVELOPMENT LATE IN THE AFTERNOON. WESTERLY WINDS WILL ALSO BECOME QUITE GUSTY LATER TODAY AS THE FRONT SETTLES THROUGH. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR KYZ044-051-052-104. SEVERE THUNDERSTORM WATCH UNTIL 7 AM EDT THIS MORNING FOR KYZ044- 051-052-104. && SHORT TERM...RAY LONG TERM...GEOGERIAN AVIATION...ABE
Hazardous weather outlook, Jun 20, 4:25 AM EDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 425 AM EDT SAT JUN 20 2009 KYZ044-051-052-104-211100- FLEMING-BATH-ROWAN-ELLIOTT- INCLUDING THE CITIES OF...FLEMINGSBURG...OWINGSVILLE...MOREHEAD... SANDY HOOK 425 AM EDT SAT JUN 20 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY... ...SEVERE THUNDERSTORM WATCH 484 IN EFFECT UNTIL 7 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY. SOME THUNDERSTORMS COULD BE SEVERE EARLY THIS MORNING WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREAT. IN ADDITION...HEAVY RAIN WILL BE POSSIBLE THIS MORNING...ESPECIALLY WHERE ANY SHOWERS AND THUNDERSTORMS TEND TO MOVE REPEATEDLY OVER THE SAME LOCATIONS. THIS WILL RESULT IN THE POTENTIAL OF FLASH FLOODING THROUGH THE MORNING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE MONDAY...THEN AGAIN THURSDAY NIGHT THROUGH FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY STORM DAMAGE AND RAINFALL AMOUNTS OF AN INCH OR MORE. KYZ050-058>060-068-069-079-080-083>088-106>120-211100- MONTGOMERY-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL- WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-MORGAN-JOHNSON-WOLFE- MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER- MARTIN-PIKE- INCLUDING THE CITIES OF...MOUNT STERLING...IRVINE...STANTON... FRENCHBURG...MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN... BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ... PIKEVILLE 425 AM EDT SAT JUN 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS AND MAY POSE A THREAT OF SOME MINOR...LOCALIZED FLOODING PROBLEMS. THE HEAT INDEX WILL ONCE AGAIN CLIMB INTO THE MIDDLE 90S THIS AFTERNOON OVER PORTIONS OF THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY...MONDAY...THEN AGAIN THURSDAY NIGHT THROUGH FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 3:16 AM EDT | Flash Flood Watch | JKL | Bath, Elliott, Fleming, Rowan | 4 hr |
| Jun 20, 7:47 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski | 28 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.